An analysis of the Rayleigh–Stokes problem for a generalized second-grade fluid

Emilia Bazhlekova, Bangti Jin, Raytcho Lazarov, Zhi Zhou

Research output: Contribution to journalArticlepeer-review

59 Scopus citations

Abstract

© 2014, The Author(s). We study the Rayleigh–Stokes problem for a generalized second-grade fluid which involves a Riemann–Liouville fractional derivative in time, and present an analysis of the problem in the continuous, space semidiscrete and fully discrete formulations. We establish the Sobolev regularity of the homogeneous problem for both smooth and nonsmooth initial data v, including v∈$^{L2}$(Ω). A space semidiscrete Galerkin scheme using continuous piecewise linear finite elements is developed, and optimal with respect to initial data regularity error estimates for the finite element approximations are derived. Further, two fully discrete schemes based on the backward Euler method and second-order backward difference method and the related convolution quadrature are developed, and optimal error estimates are derived for the fully discrete approximations for both smooth and nonsmooth initial data. Numerical results for one- and two-dimensional examples with smooth and nonsmooth initial data are presented to illustrate the efficiency of the method, and to verify the convergence theory.
Original languageEnglish (US)
Pages (from-to)1-31
Number of pages31
JournalNumerische Mathematik
Volume131
Issue number1
DOIs
StatePublished - Nov 26 2014
Externally publishedYes

Fingerprint

Dive into the research topics of 'An analysis of the Rayleigh–Stokes problem for a generalized second-grade fluid'. Together they form a unique fingerprint.

Cite this